VICTORIA, B.C – Vancouver Island Health is hoping to reduce the number of overdoses at music festivals this year.

The organization says proper and safe drug usage is important if you decide to take part in those activities.

The biggest warning was that many substances such as cocaine, heroin, ecstasy, Xanax and methamphetamines could contain fentanyl or other toxic additives, which increases the possibility of an overdose.

Island Health reminds people that the safest way to prevent an overdose is to avoid substances completely.

If you do consume substances it provided a tip sheet to stay safe.

The authority also reminds festival-goers to know the signs of an overdose which include slow or no breathing, blue lips and fingertips, unresponsiveness, gurgling or snoring sounds, and pinpoint pupils or clammy skin.

If you are at the scene of an overdose and you or someone else calls 911 to get medical assistance, you will not be charged with simple possession of an illegal substance.

The Good Samaritan Act also protects you from being charged for breach of probation or parole relating to simple drug possession.